zbMATH — the first resource for mathematics

Appropriate stabilized Galerkin approaches for solving two-dimensional coupled Burgers’ equations at high Reynolds numbers. (English) Zbl 1443.65198
Summary: This paper aims to seek proper stabilized Galerkin methods for solving the two-dimensional coupled Burgers’ equations at high Reynolds numbers. The stabilization techniques employed here include the streamline upwind/Petrov-Galerkin (SUPG) method, the spurious oscillations at layers diminishing (SOLD) method and the characteristic Galerkin (CG) method. The first two methods are combined with the Crank-Nicolson scheme for time discretization and the last one is applied in its semi-implicit version. Different from most of the studies on the equations which are usually devoted to improving the accuracy of computed solution in the case of low Reynolds numbers, this paper mainly focuses on keeping the stability of the solution at high Reynolds numbers, which is significant in practical applications and also challenging in numerical computation. We study two problems, equipped with mixed boundary conditions and only Dirichlet boundary conditions, respectively. Numerical experiments reveal that the SUPG method is optimal for the former problem, and the SOLD method is more appropriate for the latter one. In addition, the performances of these methods demonstrate the difference between the two problems, which is seldom mentioned previously and might be helpful to other conventional methods intending to solve the problems at high Reynolds numbers. And last, since SOLD methods have rarely been utilized to solve nonlinear unsteady problems before, this study also indicates the potential of this class of methods to solve nonlinear unsteady convection-dominated problems.
65M60 Finite element, Rayleigh-Ritz and Galerkin methods for initial value and initial-boundary value problems involving PDEs
65M12 Stability and convergence of numerical methods for initial value and initial-boundary value problems involving PDEs
76D99 Incompressible viscous fluids
Full Text: DOI
[1] Bateman, H., Some recent researches on the motion of fluids, Mon. Weather Rev., 43, 163-170 (1915)
[2] Burgers, J. M., A mathematical model illustrating the theory of turbulence, Adv. Appl. Mech. I, 171-199 (1948)
[3] Liao, W. Y., A fourth-order finite-difference method for solving the system of two-dimensional Burgers’ equations, Internat. J. Numer. Methods Fluids, 64, 565-590 (2010) · Zbl 1377.65108
[4] Srivastava, V. K.; Awasthi, M. K.; Singh, S., An implicit logarithm finite-difference technique for two dimensional coupled viscous Burgers’ equation, AIP Adv., 3, Article 122105 pp. (2013)
[5] Bhatt, H. P.; Khaliq, A. Q.M., Fourth-order compact schemes for the numerical simulation of coupled Burgers’ equation, Comput. Phys. Comm., 200, 117-138 (2016) · Zbl 1351.35167
[6] Zhang, X. H.; Ouyang, J.; Zhang, L., Element-free characteristic Galerkin method for Burgers’ equation, Eng. Anal. Bound. Elem., 33, 356-362 (2009) · Zbl 1244.76097
[7] Siraj-ul Islam, X. H.; Sarler, B.; Vertnik, R.; Kosec, G., Radial basis function collocation method for the numerical solution of the two-dimensional transient nonlinear coupled Burgers’ equations, Appl. Math. Model., 36, 1148-1160 (2012) · Zbl 1243.76076
[8] Mohammadi, Maryam; Mokhtari, Reza; Panahipour, Hamid, A Galerkin-reproducing kernel method: Application to the 2D nonlinear coupled Burgers’ equations, Eng. Anal. Bound. Elem., 37, 1642-1652 (2013) · Zbl 1287.65088
[9] Bouhamidi, A.; Hached, M.; Jbilou, K., A meshless RBF method for computing a numerical solution of unsteady Burgers’-type equations, Comput. Math. Appl., 68, 238-256 (2014) · Zbl 1369.65125
[10] Zhu, H. Q.; Shu, H. Z.; Ding, M. Y., Numerical solutions of two-dimensional Burgers’ equations by discrete Adomian decomposition method, Comput. Math. Appl., 60, 840-848 (2010) · Zbl 1201.65190
[11] Jiwari, R.; Mittal, R. C.; Sharma, K. K., A numerical scheme based on weighted average differential quadrature method for the numerical solution of Burgers’ equation, Appl. Math. Comput., 219, 6680-6691 (2013) · Zbl 1335.65070
[12] Tamsir, M.; Srivastava, V. K.; Jiwari, R., An algorithm based on exponential modified cubic B-spline differential quadrature method for nonlinear Burgers’ equation, Appl. Math. Comput., 290, 111-124 (2016) · Zbl 1410.65414
[13] Gao, Y.; Le, L. H.; Shi, B. C., Numerical solution of Burgers’ equation by lattice Boltzmann method, Appl. Math. Comput., 219, 7685-7692 (2013) · Zbl 1291.65313
[14] Lai, H. L.; Ma, C. F., A new lattice Boltzmann model for solving the coupled viscous Burgers’ equation, Physica A, 395, 445-457 (2014) · Zbl 1395.76070
[15] Li, Q. H.; Chai, Z. H.; Shi, B. C., Lattice Boltzmann models for two-dimensional coupled Burgers’ equations, Comput. Math. Appl., 75, 864-875 (2018) · Zbl 1409.65083
[16] Jiwari, R., A haar wavelet quasilinearization approach for numerical simulation of Burgers’ equation, Comput. Phys. Comm., 183, 2413-2423 (2012) · Zbl 1302.35337
[17] Jiwari, R., A hybrid numerical scheme for the numerical solution of the Burgers’ equation, Comput. Phys. Comm., 188, 59-67 (2015) · Zbl 1344.65082
[18] Dogan, A., A Galerkin finite element approach to Burgers’ equation, Appl. Math. Comput., 157, 331-346 (2004) · Zbl 1054.65103
[19] Aksan, E. N., Quadratic B-spline finite element method for numerical solution of the Burgers’ equation, Appl. Math. Comput., 174, 884-896 (2006) · Zbl 1090.65108
[20] Kutluay, S.; Ucar, Y., Numerical solutions of the coupled Burgers’ equation by the Galerkin quadratic B-spline finite element method, Math. Methods Appl. Sci., 36, 2403-2415 (2013) · Zbl 1278.65153
[21] Ladeia, C. A.; Romeiro, N. M.L., Numerical solutions of the 1D convection-diffusion-reaction and the Burgers equation using implicit multi-stage and finite element methods, Integral Methods Sci. Eng., 205-216 (2013) · Zbl 1279.65107
[22] Brooks, A. N.; Hughes, T. J.R., Streamline upwind/Petrov-Galerkin formulations for convection dominated flows with particular emphasis on the incompressible Navier-Stokes equations, Comput. Methods Appl. Mech. Engrg., 32, 199-259 (1982) · Zbl 0497.76041
[23] John, V.; Knobloch, P., On spurious oscillations at layers diminishing (SOLD) methods for convection-diffusion equations: part I—a review, Comput. Methods Appl. Mech. Engrg., 196, 2197-2215 (2007) · Zbl 1173.76342
[24] Kler, P. A.; Dalcin, L. D.; Paz, R. R.; Tezduyar, T. E., SUPG and discontinuity-capturing methods for coupled fluid mechanics and electrochemical transport problems, Comput. Mech., 51, 171-185 (2013) · Zbl 1312.76062
[25] Douglas Jr, J.; Russell, T. F., Numerical methods for convection-dominated diffusion problems based on combining the method of characteristics with finite element or finite difference procedures, SIAM J. Numer. Anal., 19, 871-885 (1982) · Zbl 0492.65051
[26] Augustin, M.; Caiazzo, A.; Fiebach, A.; Fuhrmann, J.; John, V.; Linke, A.; Umla, R., An assessment of discretizations for convection-dominated convection-diffusion equations, Comput. Methods Appl. Mech. Engrg., 200, 3395-3409 (2011) · Zbl 1230.76021
[27] Burman, E.; Ern, A., Nonlinear diffusion and discrete maximum principle for stabilized Galerkin approximations of the convection-diffusion-reaction equation, Comput. Methods Appl. Mech. Engrg., 191, 3833-3855 (2002) · Zbl 1101.76354
[28] Gao, Q.; Zou, M. Y., An analytical solution for two and three dimensional nonlinear Burgers’ equation, Appl. Math. Model., 45, 255-270 (2017) · Zbl 1446.35172
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.